NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 22, 3:53 AM EST, 7 minutes earlier.
Area forecast discussion, Dec 22, 3:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
353 AM EST Thu Dec 22 2022
.SYNOPSIS...
Coastal low pressure will approach from the south today before
passing through the area tonight. An Arctic cold front will pass
through Friday and a surge of Arctic air will follow. Arctic
high pressure settles overhead for the holiday weekend with the
coldest air by far this season. High pressure will remain overhead
through the middle portion of next week, but temperatures will
moderate closer to seasonable levels during this time.
&&
.NEAR TERM /THROUGH TONIGHT/...
Strong high pressure remains anchored to the north this morning,
funneling in sub-freezing air into areas along/west of the I-95
corridor. Low pressure has developed along the coastal front off
the Georgia/South Carolina coast. Moisture associated with this
system is lifting northward into the region, with radar echoes
already well into the southern and western portions of the
forecast area.
With moisture coming in a bit earlier and temperatures still
below freezing along/west of I-95, the Winter Weather Advisory
had to be expanded eastward to account for some light
accumulations of freezing rain this morning, mainly on elevated
and untreated surfaces.
Moisture will increase gradually throughout the morning and wintry
precipitation is expected to move from southwest to northeast.
Cold air is expected to be abundant across the area via cold air
damming, especially along and west of the Blue Ridge. Still
expecting the Potomac Highlands and western MD mountains to
start as snow, potentially heavy at times. There remains
uncertainty with when the transition to a wintry mix of sleet,
freezing rain, and snow occurs. There is frontogenetical forcing
increasing in the low to mid levels in most numerical guidance.
Current thinking is dynamic cooling from heavy precip (QPF of
0.1-0.2" an hour) will allow for snow to be the predominant
precipitation type in this area through the morning. The typical
climo factors will be in play with an easterly flow favoring
more of a sleet/freezing rain forecast for western Garrett
County, MD given the subtle downsloping and warming while
snow/sleet is favored to the east.
The eastern slopes will be those with higher snow amounts through
this event. Uncertainty also exists regarding long the Shenandoah
Valley holds near or below freezing temperatures, and therefore
snow and freezing rain accumulations. The higher ridges along
and west of the Blue Ridge will hold the freezing rain the
longest. Do think all areas eventually change to freezing rain
before ending as rain sometime late Thursday afternoon or
evening. Regardless of the wintry precipitation type, it will be
impactful especially across far western MD and the counties in
the WV under a Winter Storm Warning due to liquid equivalent
frozen QPF amounts of 0.50-0.75". For anyone looking at snow
maps from model output, 10:1 is overdone and positive snow depth
is the better output from guidance (more on the 7-8:1 ratio).
Those along the Allegheny Front and Potomac Highlands should be
prepared for a period of wintry precipitation that can result in
travel disruptions Thursday morning into the afternoon. Impacts
could be possible across I-68, I-70, and I-81 given forecast
rates Thursday morning.
For areas in the warning that are east of the Allegheny Front,
this will be for 4-7 inches of accumulating snow, while for
those west of the Allegheny front (western Garrett and western
Grant counties) a quarter inch or more of freezing rain is
possible. For areas further east toward the I-95 corridor, the
main threat will be for some light accumulations of freezing
rain in the lower elevations. For the Blue Ridge and any other
elevated areas, could see up to a couple tenths of an inch of
ice accretion. Areas along Skyline Drive could even approach a
quarter of an inch. Consideration was given for upgrading the
Blue Ridge zones to a warning, but confidence remains low in
achieving those amounts given uncertainty in exact precipitation
types throughout the event.
Temperatures will rise throughout the day into the 40s and even
low 50s (close to the Bay and Potomac) as the warm front lifts
through the area and changes precipitation to all rain for most
areas Thursday afternoon/evening.
Attention then turns to a hazardous arctic cold front Thursday
night that will be approaching from the west. As precipitation
with the low pressure system and warm front lifts to the
northeast, we should see a lull in precipitation (dry slot)
late Thursday evening into the overnight hours. Have adjusted
the forecast to account for this to take POPs down significantly
during this timeframe.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A strongly forced convective line of low topped showers and/or
storms may form immediately along the front early on Friday
morning. These showers/storms could be capable of bringing down
very strong wind gusts from aloft. Strong winds will also ensue
within the cold advection behind the front itself. Wind gusts
in excess of 40 mph appear possible areawide Friday afternoon,
with gusts up to 60 mph possible in the mountains. This could
lead to downed trees and other wind damage, which could result
in numerous power outages.
An extremely cold air mass will follow this frontal passage,
and it is going to come in quite fast on Friday. Main adjustment
made to the forecast for this period was to speed up the
arrival of cold air on Friday. Temperatures in the teens to low
20s likely arrive to the I-95 corridor during the early
afternoon hours, if the recent trends in guidance are correct.
This paired with some lingering moisture behind the front could
spell trouble for the afternoon/evening commute. Any
precipitation at this point would fall as snow, and given the
rapid onset of cold temperatures, would likely flash freeze onto
road surfaces. Still some uncertainty if that happens in the
metros, but definitely an issue worth monitoring, especially
given that this will occur on the Friday before Christmas.
Any precipitation should come to an end to the east of the mountains
by early afternoon, but upslope snow showers may continue along the
Allegheny Front through Friday night. The combination of the snow
showers and high winds there may make for treacherous travel
conditions. Blizzard conditions cannot be ruled out during this
time.
As the cold air settles in and the precipitation threat largely
comes to and end, the concern then turns to the bitter cold
conditions to follow. Wind Chill Watches remain in effect along
the Allgheny Front, but were also expanded to include the Blue
Ridge as well. Looking at the values elsewhere though, don't let
the fact that there is currently no headline out fool you, it
will be dangerously cold. Even into the metros we could see wind
chills into the negatives Friday evening and into Friday night.
Wind Chill Advisories will likely be needed for portions (if not
all) of the forecast area, but that will be decided on a later
shift. For the mountains though, wind chills dip well into the
negative 20s, and perhaps even towards negative 30.
Some gusty winds continue into Saturday before tapering off
Saturday night. With highs only expected into the low 20s
(single digits in the mountains), wind chills remain
dangerously cold Saturday, especially along the Allegheny Front
once again. Elsewhere, it will still be cold, as wind chills
struggle to get out of the single digits. Of course, cold
conditions continue for Christmas Eve night. Lows will dip into
the teens (single digits to near 0 in the mountains). Some winds
over the mountains keeps the potential for dangerous wind
chills going. As you head east though, winds will be tapering
off compared to previous days.
This type of cold is something we rarely see in our area, and
should not be taken lightly. Given the strong winds expected and
this level of cold, it is crucial to make preparations now for
the loss of power in extreme cold conditions and to have a plan
to protect you, your pets, livestock, and other property that
are sensitive to extreme cold conditions.
For the latest winter weather forecast update, visit
weather.gov/lwx/winter.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will build over the area Sunday through Monday. The
cutoff upper-level low to our north will lift farther to the north,
but an upper-level trough will remain overhead. There will be a
slight moderating trend, but temperatures will remain well below
climo. In fact, bitterly cold conditions will persist Sunday through
Sunday night, but winds will diminish during this time.
The moderating trend toward more seasonable temperatures will
continue for Tuesday and Wednesday with high pressure remaining
overhead, but heights rising in response to the trough lifting out
of the area. Dry conditions will persist during this time as
well.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Wintry precipitation is starting to make its way into the
terminals at this time. Not much has changed regarding the
timing of a transition to rain, which will occur earliest east
of the Blue Ridge (by early to mid-morning). Still thinking
BWI, and MTN remain all rain throughout the event, but have
introduced the threat for some light freezing rain and/or sleet
at IAD early this morning. Could even see some sleet at DCA at
the onset of precipitation. However, this should quickly turn
to rain by early- mid morning. For CHO, much of the same, as
precipitation looks to start as sleet and/or freezing rain as
well, with some light accretions of ice expected. Sub- VFR
conditions have not yet made it into the terminals, but CIGs and
VSBYs will be on the decrease as moisture increases into the
region. MRB will likely have the most issues today, as they will
get a period of snow/sleet which will transition to freezing
rain by mid- morning, and eventually to rain by the afternoon.
All terminals should be seeing rain by this afternoon, with
rain departing by around midnight or so. A brief lull in
precipitation is expected thereafter. CIGs are expected to be
low this afternoon and evening across all terminals, with IFR
to LIFR likely.
SubVFR (IFF or brief LIFR conditions) will continue into Friday
morning, but a strong cold front will pass through later Friday
morning/midday. A period of snow may accompany the frontal
passage along with a potent wind shift to the west and
southwest. Westerly wind gusts around 30 to 40 knots are most
likely behind the cold front later Friday morning/afternoon.
Rapidly falling temperatures from above freezing to well below
freezing along with a possible period of snow may cause
surfaces to quickly turn icy. Gusty west to southwest winds will
continue Friday night as well.
Gusty west to southwest winds are expected for Saturday and
Sunday with VFR conditions, and it will be bitterly cold. Gusts
around 20 to 30 knots are most likely Saturday, and gusts around
15 to 20 knots are most likely Sunday. High pressure will build
overhead Sunday night through Monday, causing lighter winds.
&&
.MARINE...
Winds shift to onshore flow and then eventually southerly
throughout the day today while increasing in intensity. An SCA
remains in effect starting at noon today as winds begin to ramp
up in intensity. Showers are expected to develop along a warm
front and move over the waters throughout the day today as
well.
A strong arctic cold front will pass through the waters Friday
morning/midday and gusty westerly winds are expected behind the
boundary through Friday night (winds may turn south of west
Friday night). The strongest winds are expected late Friday
morning through Friday evening. The Gale Watch that was in
effect Friday and Friday night has now been upgraded to a Gale
Warning.
Given the combination of strong winds and quickly dropping
temperatures Friday afternoon/evening, will need to monitor the
potential for freezing spray during this time as well. This
threat likely continues into Saturday as well with gusty winds
and frigid temperatures.
Artic high pressure will remain centered to the west while low
pressure remains over southern Canada. Gusty west to southwest
winds means an SCA will likely be needed for the waters
Saturday, and possibly Sunday as well. High pressure will build over
the waters Sunday night through Monday.
&&
.TIDES/COASTAL FLOODING...
An onshore flow will strengthen through this evening as coastal
low pressure approaches. The coastal low will pass through
tonight. Tidal anomalies will increase and minor flooding is
likely around times of high tide. Moderate flooding is possible,
especially around times of high tide late this afternoon into
tonight when the onshore flow will be strongest. A strong west
to southwest flow will develop behind the cold front Friday.
This should push water out for most areas, but with the flow
being south of west, elevated water levels may persist into
Friday night.
&&
.CLIMATE...
Based on forecast lows in the single digits to teens, we are on
track for the coldest Christmas since 1989 for many locations.
Still, the current forecast lows for December 24 and 25 are
well above the record lows for those dates, which were mostly
set during the historic winter/cold air outbreak of 1983.
Below are the current forecast low temperatures for Christmas Day
(December 25), and the last time the observed low temperature
was equal or colder on Christmas Day. (Note, low temperatures
are likely to be a few degrees colder the morning of December 24).
Dec 25, 2022 Last Time Dec 25 Low
Climate Site Forecast Low Equal To Or Colder
Washington-National (DCA) 16F 11F (1989)
Washington-Dulles (IAD) 11F 11F (1998), -4F (1989)
Baltimore (BWI) 13F 13F (1998), 7F (1989)
Annapolis (NAK)* 16F 13F (1990), 2F (1989)
Hagerstown (HGR)* 11F 4F (1989)
Charlottesville (CHO)* 12F 7F (1989)
Martinsburg, WV (MRB) 9F 4F (1989)
*records are not officially issued for these stations.
Below are the daily records for December 23-26.
December 23
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 71 1990 22 1989 7 1989 57 1990
KBWI 69 1990 22 1989 0 1960 59 1990
KIAD 68 1990 20 1989 4 1989 61 1990
KMRB 63 1990 19 1960 -11 1960 51 1990
December 24
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 71 2015 23 1989 5 1983 60 2015
KBWI 71 2015 20 1892 4 1983 61 2015
KIAD 71 2015 22 1989 1 1983 63 2015
KMRB 72 2015 23 1989 -9 1983 52 2015
December 25
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 72 1964 14 1983 3 1983 57 2015
KBWI 72 1964 12 1983 0 1983 58 2015
KIAD 71 1982 11 1983 -4 1989 58 2015
KMRB 69 2021 7 1983 -12F 1983 50 1891
December 26
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 72 1889 18 1914 4 1935 52 1982
KBWI 73 1964 18 1914 2 1983 51 1964
KIAD 71 1964 21 1985 -1 1983 51 2015
KMRB 70 1893 18 1985 -2 1983 48 1891
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 11 AM EST this morning through late tonight
for DCZ001.
MD...Flood Watch from 11 AM EST this morning through late tonight
for MDZ008-011-013-014-504-506-508.
Winter Storm Warning until 6 PM EST this evening for MDZ001-
501-502.
High Wind Watch from late tonight through late Friday night
for MDZ001-501-502.
Wind Chill Watch from Friday morning through Saturday evening
for MDZ001-501.
Winter Weather Advisory until 4 PM EST this afternoon for
MDZ003.
Winter Weather Advisory until noon EST today for MDZ004.
Winter Weather Advisory until 10 AM EST this morning for
MDZ005-503-505.
Winter Weather Advisory until 8 AM EST this morning for MDZ504-
506.
VA...Flood Watch from 11 AM EST this morning through late tonight
for VAZ052>054.
High Wind Watch from late tonight through late Friday night
for VAZ503-504.
Wind Chill Watch from Friday morning through Saturday evening
for VAZ503-504-507-508.
Winter Weather Advisory until 4 PM EST this afternoon for
VAZ027>031-507.
Winter Weather Advisory until noon EST today for VAZ039-040-
501-505.
Winter Weather Advisory until 8 AM EST this morning for
VAZ050>053-055-056-502-506.
Winter Weather Advisory until 3 PM EST this afternoon for
VAZ025-026-503-504-508.
Winter Weather Advisory until noon EST today for VAZ036>038.
High Wind Watch from Friday morning through late Friday night
for VAZ507-508.
WV...Winter Storm Warning until 6 PM EST this evening for WVZ050-
055-501>504.
High Wind Watch from late tonight through late Friday night
for WVZ501>506.
Wind Chill Watch from Friday morning through Saturday evening
for WVZ501-503-505-506.
Winter Weather Advisory until 4 PM EST this afternoon for
WVZ051>053.
Winter Weather Advisory until 3 PM EST this afternoon for
WVZ505-506.
MARINE...Small Craft Advisory from noon today to 6 AM EST Friday for
ANZ530>543.
Gale Warning from 6 AM Friday to 6 AM EST Saturday for
ANZ530>543.
Flood Watch from 11 AM EST this morning through late tonight
for ANZ535.
&&
SYNOPSIS...BJL
NEAR TERM...CJL/CPB
SHORT TERM...CJL/CPB
LONG TERM...BJL
AVIATION...BJL/CJL/CPB
MARINE...BJL/CJL/CPB
TIDES/COASTAL FLOODING...BJL
CLIMATE...EST/KRRHazardous weather outlook, Dec 22, 2:38 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
238 AM EST Thu Dec 22 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
238 AM EST Thu Dec 22 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect, beginning at 4 AM for
locations west of Interstate 95 from the Washington Metropolitan
area through the Virginia Piedmont.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The Winter Weather Advisory continues until 8 AM.
Moderate rainfall is expected Thursday into Thursday evening,
with rainfall totals of one to two inches. This may lead to
isolated instances of flooding, especially in urban and poor
drainage areas. A Flood Watch is in effect for the I-95 corridor
from Prince William to Cecil counties.
There is a threat of high winds Friday morning through Friday
evening. This may result in tree damage and isolated power
outages.
A Gale Watch is in effect for all the waters Friday morning through
Friday evening, and for the Maryland Chesapeake Bay from North
Beach to Smith Point as well as the Tidal Potomac River from Cobb
Point to Smith Point through late Friday night.
Moderate tidal flooding is possible along sensitive low lying
shoreline Thursday afternoon and evening.
Rapidly falling temperatures Friday morning could result in icy
travel conditions.
There is a likelihood of dangerously cold temperatures and wind
chills Friday night and Saturday night. Have a plan to protect
you, your pets, plants, pipes, livestock, and other property that
are sensitive to extreme cold conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
238 AM EST Thu Dec 22 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Winter Storm Warning is in effect for Hampshire and Hardy
Counties beginning at 4 AM late tonight. A Winter Weather
Advisory is in effect for locations near and west of the Blue
Ridge Mountains late tonight.
Elsewhere, light ice accumulation from freezing rain is possible
late tonight west of Interstate 95.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The Winter Weather Headlines continue through Thursday morning
for central Virginia, and through Thursday afternoon along and
west of the Blue Ridge Mountains. Elsewhere, light ice
accumulation from freezing rain is possible west of Interstate 95
during the Thursday morning commute.
There is a slight winter storm threat due to rain changing to
snow Friday into Friday night coupled with rapidly falling
temperatures. Should this threat materialize, travel disruptions
would be possible.
There is a threat of high winds late Thursday night through
Friday evening. This may result in tree damage and isolated power
outages.
There is a likelihood of dangerously cold temperatures and wind
chills Friday night and Saturday night. Have a plan to protect
you, your pets, plants, pipes, livestock, and other property that
are sensitive to extreme cold conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-221000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
238 AM EST Thu Dec 22 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Winter Storm Warning is in effect for Garrett, Allegany,
Mineral, and Grant Counties beginning at 4 AM late tonight. A
Winter Weather Advisory is in effect for the rest of the area late
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The Winter Weather Headlines continue through Thursday afternoon.
There is a slight winter storm threat due to rain changing to snow
Friday into Friday night coupled with rapidly falling
temperatures. Should this threat materialize, travel disruptions
would be possible.
High winds are likely late Thursday night through Friday evening.
This may result in tree damage and isolated power outages.
A Wind Chill Watch is in effect for portions of the area Friday
through Saturday.Have a plan to protect you, your pets, plants,
pipes, livestock, and other property that are sensitive to extreme
cold conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.